Send to:

Choose Destination
See comment in PubMed Commons below
Med Pediatr Oncol. 1985;13(5):269-72.

Avascular necrosis of bone following combination chemotherapy for acute lymphocytic leukemia.


Avascular necrosis of bone (AVNB) is a known complication of systemic adrenocorticosteroid therapy, and one which is thought to be dose-related. However, despite the large amounts of prednisone which have been used in the standard treatment of acute lymphocytic leukemia (ALL), AVNB rarely has been reported in children with that disease. We described our experience with one adolescent with ALL who developed multifocal AVNB presenting as bone pain after aggressive chemotherapy that included a high cumulative dose of corticosteroids as well as other antitumor agents, some of which also have been associated with AVNB. Four similar cases from the literature are reviewed. Because the bone pain of AVNB can mimic that of leukemic relapse, this is an important entity to be aware of, and one which may become more common with increasingly aggressive combination chemotherapy.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk